Alert archive / Alabama / River Flood Warnings in 2013

River Flood Warning 1, NWS Birmingham, AL

January 1, 20135 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Jan 1, 2013, 10:04 AM CST for 5 counties in Alabama. It took effect at Jan 2, 2013, 10:54 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2013, 10:04 AM CST (16:04 UTC)
In effect from
Jan 2, 2013, 10:54 AM CST
Expired
Jan 1, 2013, 8:29 PM CST
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 120.18 ft at Jan 2, 2013, 2:00 PM CST.

actionminormoderate11012013001/0101/0201/03
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WGUS44 KBMX 011604
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
1004 AM CST TUE JAN 1 2013

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE...
  MARENGO...PICKENS AND SUMTER COUNTIES.

.HEAVY RAINFALL WILL CONTINUE TO OCCUR TODAY AND TONIGHT OVER THE UPPER
TOMBIGBEE DRAINAGE BASIN...AND A FLOOD WARNING IS NOW IN EFFECT FOR THE
TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY WEDNESDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-107-119-020404-
/O.NEW.KBMX.FL.W.0001.130102T1654Z-130104T0651Z/
/AVLA1.1.ER.130102T1654Z.130103T0600Z.130103T1851Z.NO/
1004 AM CST TUE JAN 1 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* FROM WEDNESDAY MORNING TO LATE THURSDAY NIGHT...OR UNTIL THE 
  WARNING IS CANCELLED.
* AT  6:00 AM TUESDAY THE STAGE WAS 111.4 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW LATE MORNING AND 
  CONTINUE TO RISE TO NEAR 122.9 FEET BY EARLY THURSDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY EARLY THURSDAY AFTERNOON.
* IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

$$
1 follow-up statement
473 
WGUS84 KBMX 020229
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CST TUE JAN 1 2013

...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL 
LOCK AND DAM...

.THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL LOCK
AND DAM. THE RIVER IS NOW EXPECTED TO CREST BELOW FLOOD STAGE AT 120.4 FEET 
WEDNESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS EVENT UNLESS CONDITIONS 
CHANGE.

&&

ALC063-065-091-107-119-020259-
/O.CAN.KBMX.FL.W.0001.000000T0000Z-130104T0651Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
829 PM CST TUE JAN 1 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* AT 6:00 PM TUESDAY THE STAGE WAS 113.1 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 120.4 FEET TOMORROW
  EVENING AND THEN BEGIN A SLOW FALL.
* IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

$$

08

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 1, 5:42 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 1, 5:42 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CST TUE JAN 1 2013

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

THE NEW YEAR WILL GET OFF TO A WET START ACROSS CENTRAL ALABAMA.
CURRENT WATER VAPOR IMAGERY INDICATES AN UPPER LEVEL TROUGH MOVING
OUT OF THE DESERT SOUTHWEST AND INTO THE SOUTHERN PLAINS. THIS HAS
CREATED SOUTHWESTERLY FLOW ALOFT ACROSS THE SOUTHEAST AND HAS LEAD
TO INCREASED CLOUD COVER ACROSS THE STATE AND A BAND OF
PRECIPITATION ACROSS NORTHERN ALABAMA ALONG A FRONTAL BOUNDARY. THIS
BOUNDARY WILL SLOWLY SAG SOUTH THROUGHOUT THE DAY AND RAIN CHANCES
WILL SPREAD FROM NORTHWEST TO SOUTHEAST ON NEW YEARS DAY. THIS
SYSTEM LOOKS TO BE A PROFICIENT RAIN MAKER WITH PW VALUES NEAR
MAXIMUM CLIMATOLOGICAL VALUES. 850MB WINDS WILL BE SOUTHWESTERLY
ADVECTING IN WARM AND MOIST AIR FROM THE GULF OF MEXICO. THE 850MB
WINDS WILL BE ROUGHLY PARALLEL TO THE FRONTAL BOUNDARY ENHANCING THE
PRECIPITATION EFFICIENCY OF THIS SYSTEM. RAINFALL AMOUNTS FROM THIS
SYSTEM WILL BE NEAR 2 INCHES ACROSS AREAS NORTH OF I-85.
HOWEVER...NOT EXPECTING ANY FLASH FLOOD CONCERNS WITH THE
PRECIPITATION OCCURRING OVER A LONG DURATION. LAPSE RATES REMAIN
RATHER UNIMPRESSIVE AND HAVE NOT MENTIONED ANY THUNDER IN THE
FORECAST. HOWEVER...WOULD NOT BE SURPRISED IF A RUMBLE OF THUNDER OR
TWO OCCURRED ACROSS THE SOUTH THIS AFTERNOON. THE FRONT WILL BISECT
THE FORECAST AREA MOST OF THE DAY SETTING UP A RATHER SUBSTANTIAL
TEMPERATURE GRADIENT. HIGH TEMPERATURES WILL RANGE FROM AROUND 50
ACROSS THE NORTH TO NEAR 70 ACROSS THE SOUTHEAST.

TONIGHT...THE FRONT WILL MOVE TO THE SOUTHEAST OF THE AREA.
HOWEVER...POST FRONTAL SHOWERS WILL CONTINUE TO EFFECT MOST OF
CENTRAL ALABAMA THROUGH 06Z AS THE MOISTURE PROFILES AND LIFT IN THE
VICINITY OF THE FRONT STILL REMAIN IMPRESSIVE. PRECIPITATION SHOULD
COME TO AN END ACROSS MOST OF THE AREA BY 12Z WITH MOST MODELS
INDICATING THE FRONT WILL PUSH WELL TO THE SOUTH OF THE AREA BY
THIS TIME.

ON WEDNESDAY...COLD AIR ADVECTION WILL OCCUR BEHIND THE FRONT AND
DRIER AIR WILL MOVE IN WITH NORTHWESTERLY LOW LEVEL FLOW BEHIND THE
FRONT. HOWEVER...A FEW SHOWERS COULD LINGER ACROSS THE SOUTHEAST
EARLY IN THE DAY. UPPER LEVEL FLOW WILL REMAIN SOUTHWESTERLY AND A
JET WILL STRENGTHEN ALOFT. THEREFORE...THE FORECAST AREA WILL REMAIN
UNDER DIVERGENCE ALOFT AND EXPECT MID TO HIGH CLOUDS WILL CONTINUE
INTO WEDNESDAY WITH TEMPERATURES AROUND 10 DEGREES COOLER COMPARED
TO HIGHS ON NEW YEARS DAY.

WEDNESDAY NIGHT AND INTO THURSDAY CONTINUES TO BE A RATHER
CHALLENGING PORTION OF THE FORECAST. THE FRONT IS FORECAST TO REMAIN
TO THE SOUTHEAST OF THE AREA BASED ON ALL THE MODELS. A WEAK WAVE IS
FORECAST TO MOVE THROUGH WITH SOME ISENTROPIC LIFT IN THE
MID-LEVELS. WITH THE LATEST MODEL RUNS...ONLY THE ECMWF IS BRINGING
PRECIPITATION INTO SOUTHERN PORTIONS OF THE FORECAST AREA. MODELS
HAVE BEEN TRENDING TOWARDS A DRIER SOLUTION WITH THIS TIME PERIOD
SO HAVE TRENDED THE POPS IN THIS DIRECTION. MODEL SOUNDINGS ARE DRY
BELOW 700 MB DUE TO LOW LEVEL NORTHWESTERLY FLOW. THEREFORE...
WITHOUT ANY TYPE OF SUBSTANTIAL LIFT IN THE LOWER LEVELS TRIMMED
POPS BACK DURING THIS TIME FRAME. ADDITIONALLY...VERTICAL PROFILE
APPEAR TO BE TOO WARM FOR SLEET. A BRIEF PERIOD OF SLEET COULD BE
POSSIBLE ALONG NORTHERN FRINGES OF THE PRECIPITATION IF WET BULBING
OCCURRED AND PRECIPITATION IS ABLE TO REACH THE GROUND. HOWEVER...IT
APPEARS THAT LOCATIONS COLD ENOUGH FOR SLEET TO OCCUR WILL REMAIN
DRY.

LATE THURSDAY AND INTO FRIDAY...A ROBUST POSITIVELY TILTED TROUGH
WILL DIVE OUT OF THE CENTRAL PLAINS AND INTO THE SOUTHEAST. THIS
WAVE SHOULD FINALLY PUSH THE FRONT WELL TO THE SOUTH OF THE FORECAST
AREA ENDED ANY POTENTIAL RAIN CHANCES. SURFACE HIGH PRESSURE WILL
FINALLY MOVE IN WITH TEMPERATURES ON FRIDAY MORNING IN THE 20S
ACROSS MOST OF CENTRAL ALABAMA.

INTO THE WEEKEND...SURFACE RIDGE WILL CONTINUE TO BE THE MAIN
FEATURE. HOWEVER...MODELS ARE SHOWING ANOTHER UPPER LEVEL WAVE
APPROACHING FROM THE WEST AS THE SURFACE HIGH PUSHES OFF TO THE EAST
AND SOUTHERLY FLOW RETURNS LATE IN THE WEEKEND. MODELS ARE BEGINNING
TO SHOW SOME SIGNS OF PRECIPITATION RETURNING LATE IN THE WEEKEND.
HOWEVER...NOT ENOUGH CONFIDENCE EXISTS TO INCLUDE ANY RAIN CHANCES
IN THE EXTENDED FORECAST AT THIS TIME.

MA

&&

.AVIATION...
12Z TAF DISCUSSION.

FLIGHT CATEGORIES HAVE BEEN FALLING OFF OVER THE LAST COUPLE OF
HOURS...AND WILL CONTINUE TO DO SO THROUGH THE NEXT FEW HOURS.  THIS
WILL COINCIDE WITH THE ARRIVAL OF FRONTAL SHOWERS.  SOME MVFR...BUT
MOSTLY IFR CONDITIONS WILL BE EXPERIENCED FOR MOST OF THE
DAY...ESPECIALLY WITH THE HEAVIER RAINS.

WINDS HAVE ALSO BEGUN TO SHIFT AT ISSUANCE.  KTCL IS ALREADY SHOWING
WINDS OUT OF THE NW...SO WILL MOVE UP ALL FROPA TIMES WITH THIS
ISSUANCE.  NOT EXPECTING REAL GUSTY CONDITIONS...BUT A LITTLE EXTRA
BREEZE COULD ACCOMPANY SOME OF THE HEAVIER RAIN.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 1, 6:01 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 AM CST TUE JAN 1 2013

ALZ011>015-017>050-021215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
601 AM CST TUE JAN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in Alabama, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.